Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 11, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Apr 5, 2008, 2:53 PM EDT for Bladen County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2008, 2:53 PM EDT (18:53 UTC)
- Expired
- Apr 5, 2008, 3:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 051853
TORILM
NCC017-051915-
/O.NEW.KILM.TO.W.0011.080405T1853Z-080405T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT APR 5 2008
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SMITHS
CROSSROADS...OR ABOUT 11 MILES EAST OF ELIZABETHTOWN...MOVING
NORTHEAST AT 30 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SMITHS CROSSROADS BY 300 PM...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3474 7838 3471 7837 3469 7833 3466 7831
3462 7831 3461 7830 3451 7842 3464 7857
3478 7842
TIME...MOT...LOC 1853Z 225DEG 30KT 3465 7841
$$
RAS1 follow-up statement
000
WWUS52 KILM 051914
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT SAT APR 5 2008
NCC017-051923-
/O.EXP.KILM.TO.W.0011.000000T0000Z-080405T1915Z/
BLADEN NC-
313 PM EDT SAT APR 5 2008
...THE TORNADO WARNING FOR CENTRAL BLADEN COUNTY WILL EXPIRE AT 315
PM EDT...
AT 309 PM EDT...THE STORM WHICH PROMPTED THE WARNING HAS MOVED
NORTHEAST OUT OF BLADEN COUNTY...THUS THE TORNADO WARNING WILL BE
ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3474 7838 3471 7837 3469 7833 3466 7831
3462 7831 3461 7830 3451 7842 3464 7857
3478 7842
TIME...MOT...LOC 1913Z 225DEG 30KT 3477 7827
$$
RASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:47 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 5, 2:47 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EDT SAT APR 5 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE ACROSS THE
CAROLINAS THROUGH SUNDAY MORNING. HIGH PRESSURE WILL BUILD DOWN THE
EAST COAST SUNDAY AND REMAIN IN PLACE THROUGH SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 9 AM SATURDAY...RAINFALL AMOUNTS VARIED WIDELY ACROSS THE AREA
WITH AS MUCH AS 1 TO 2 INCHES ACROSS PORTIONS OF SOUTHEAST NORTH
CAROLINA AND AS MUCH AS 1 INCH ACROSS NORTHWEST PORTIONS OF SOUTH
CAROLINA. MODEL PROFILES CONTINUE TO INDICATE A MOIST COLUMN THROUGH
AN EXCEPTIONALLY DEEP LAYER AND SO RAINFALL AMOUNTS OF AT LEAST AN
INCH WITH PERHAPS 2 INCHES LIKELY THROUGH AROUND DAYBREAK SUN. NO
WIDESPREAD FLOODING IS EXPECTED...BUT LOCALLY...IN URBAN AREAS...
DRAINAGE SYSTEMS MAY BRIEFLY BE UNABLE TO KEEP UP RESULTING IN
PERIODS OF STREET FLOODING DURING THE HEAVIEST OF DOWNPOURS.
NO SUNSHINE TODAY SO WE ARE GOING TO HAVE TO RELY ON FRONTAL LIFT AS
WELL AS LIFT FROM WEAK AREAS OF LOW PRESSURE RIPPLING ALONG THE
FRONT TO AID IN THE GENERATION OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS. CAPES MAX OUT 1200-1800 J/KG. WET BULB ZEROS
11000-12000 FT AND -20 DEG C HEIGHTS OF 25 KFT WILL BE ENOUGH FOR
HAILERS SHOULD WE BE ABLE TO SUSTAIN STRONG UPDRAFTS ABOVE THESE
LEVELS. SW LOW LEVEL JET NEAR 45 KT THIS EVE AND TONIGHT WITH RIGHT
ENTRANCE REGION OF UPPER JET IN PLACE SHOULD BE SUFFICIENT TO
SUSTAIN SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS COLD FRONT
IS NOT EXPECTED TO CLEAR THE AREA UNTIL SUN MORNING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...COULD BE A RATHER NASTY COUPLE OF DAYS
FOLLOWING THE RAIN EVENT SUNDAY THROUGH TUESDAY AS SURFACE HIGH
PRESSURE WEDGING DOWN FROM THE NORTHEAST REMAINS IN PLACE UNDER WEAK
MID LEVEL RIDGE.
THE ONLY POPS TO BE CONCERNED WITH ARE AN EXTENSION OF THE ACTIVITY
THROUGH 1800 UTC SUNDAY WITH THE SLOWER PROGRESSION OF THE FRONT OFF
THE COAST. PRECIPITABLE WATERS DROP TO NEAR ONE HALF OF AN INCH
SUNDAY AFTERNOON WITH MOST OF THAT BECOMING TRAPPED UNDER MASSIVE
SUBSIDENCE INVERSION BEGINNING NEAR 900MB. THE MOIST NORTHEAST FLOW
CONTINUES THROUGH TUESDAY MORNING. MAV GUIDANCE IS SHOWING OVERCAST
SKIES THROUGH THE PERIOD AND DONT SEE ANY REASON TO DEVIATE.
NO SIGNIFICANT CHANGES TO TEMPERATURE FORECAST.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 AM SATURDAY...USED UNEDITED GRIDDED MOS FOR THE EXTENDED
THIS MORNING DUE TO TIME CONSTRAINTS. THE QUICK AND DIRTY...WARMING
TREND AS 500MB RIDGE BUILDS AS CONDITIONS REMAIN DRY.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
EXPECT MVFR CONDITIONS THIS AFTERNOON AND TONIGHT WITH TEMPO IFR IN
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS. VSBY WILL BE
MOST REDUCED IN HEAVY RAIN...WHICH IS POSSIBLE NOW THROUGH TONIGHT.
AFTER 06Z THE HIGHEST THREAT FOR RAIN MOVES EAST...BUT IFR
CONDITIONS ARE POSSIBLE THROUGH 13Z SUNDAY. CEILINGS COME UP SUNDAY
MORNING AS WINDS SHIFT INTO THE WEST...AND EVENTUALLY NORTHWEST.
MVFR CONDITIONS MID MORNING SUNDAY WITH IFR CONDITIONS DURING THE
AFTERNOON WITH A BROKEN DECK AROUND 4K.
EXTENDED OUTLOOK SUNDAY THROUGH WEDNESDAY...LOW CIGS MAY CONTINUE
THROUGH 12Z TUESDAY AS A CAD EVENT SETS UP...THEN GENERALLY VFR
THROUGH THE REMAINDER OF THE PERIOD.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SATURDAY...SMALL CRAFT ADVISORY CONDITIONS CONTINUE
ACROSS THE AREA AND WITH TIGHTENING PRESSURE GRADIENT NOT ONLY AHEAD
OF FRONT...BUT AHEAD OF WAVES OF LOW PRESSURE MOVING ALONG THE
BOUNDARY...EXPECT WINDS AND SEAS WILL CONTINUE TO BUILD INTO THE
OVERNIGHT PERIOD. ALSO...NUMEROUS TO WIDESPREAD CONVECTION WILL KEEP
SEAS TURBULENT WITH LOCALLY HIGHER SEAS IN THE VICINITY OF
THUNDERSTORMS.
SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...HAVE DELAYED THE ONSET OF NORTHERLY WINDS
BEHIND THE FRONT UNTIL ABOUT MIDDAY SUNDAY. WINDS CONTINUE TO VEER
TO THE NORTHEAST THROUGH THE AFTERNOON. THERE THEY WILL REMAIN
THROUGH THE PERIOD WITH GENERALLY A 15-20 KNOT RANGE AS HIGH
PRESSURE REMAINS TO THE NORTHEAST.
SEAS WILL REMAIN IN A TIGHT RANGE AS WELL AT OR JUST UNDER SMALL
CRAFT CRITERIA...ESPECIALLY OUTER WATERS 3-5 FOOT RANGE EXPECTED.
LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 AM SATURDAY...NO CHANGES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT SUNDAY FOR
AMZ250-252-254-256.
&&
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...HEDENHazardous weather outlook, Apr 5, 11:30 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1130 AM EDT SAT APR 5 2008 AMZ250-252-254-256-060715- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1130 AM EDT SAT APR 5 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...RESTRICTING VISIBILITIES TO LESS THAN 1 NM. ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. WATERSPOUTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT. NCZ087-096-097-099-101-SCZ017-023-024-032>034-039-046-060715- ROBESON-BLADEN-PENDER-COLUMBUS-NEW HANOVER-MARLBORO-DARLINGTON- DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 1130 AM EDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES ARE EXPECTED. BRIEF MINOR STREET FLOODING IS POSSIBLE IN ANY PROLONGED DOWNPOUR. ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT. NCZ100-060715- BRUNSWICK- 1130 AM EDT SAT APR 5 2008 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL RAINFALL AMOUNTS ON THE ORDER OF 1 TO 2 INCHES ARE EXPECTED. BRIEF MINOR STREET FLOODING IS POSSIBLE IN ANY PROLONGED DOWNPOUR. ISOLATED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE DAY AND TONIGHT. RJD
In the hours before
Special weather statement, Apr 5, 9:28 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 928 AM EDT SAT APR 5 2008 NCZ099-SCZ034-051445- COLUMBUS-HORRY- INCLUDING THE CITIES OF...WHITEVILLE...CONWAY...MYRTLE BEACH 928 AM EDT SAT APR 5 2008 ...STRONG THUNDERSTORM ACROSS WESTERN HORRY COUNTY... AT 925 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ACROSS WESTERN HORRY COUNTY...SOUTHWEST OF GREEN SEA. THIS STORM IS MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM IS PRODUCING HEAVY RAINFALL...LIGHTNING...AND POSSIBLY SMALL HAIL. WIND GUSTS OVER 40 MPH ARE ALSO POSSIBLE. COMMUNITIES IN THE PATH OF THESE STORMS ARE GREEN SEA...TABOR CITY...CLARENDON...SIDNEY. HEDEN
Special weather statement, Apr 5, 12:58 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1258 PM EDT SAT APR 5 2008 NCZ087-SCZ017-023-024-032-051800- ROBESON-MARLBORO-DILLON-DARLINGTON-FLORENCE- 1258 PM EDT SAT APR 5 2008 AT 1258 PM EDT...SHOWERS AND THUNDERSTORMS WERE PRODUCING HEAVY RAIN...ALONG A LINE FROM 8 MILES SOUTHEAST OF NEAR LUMBERTON TO DILLON TO FLORENCE TO SARDIS. THE SHOWERS AND STORMS WILL MOVE NORTHEAST ALONG THIS NEARLY STATIONARY LINE AT 40 MPH THROUGH 200 PM EDT. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS HAS OCCURRED ACROSS PORTIONS OF THIS AREA AND IS EXPECTED TO CONTINUE AS AN ADDITIONAL INCH OF RAIN FALLS ON ALREADY SATURATED GROUND. MOTORISTS ARE URGED TO SLOW DOWN AND NOT TO DRIVE THROUGH WATER COVERED ROADWAYS. COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...DILLON... FLORENCE...RED SPRINGS... ALMA...BINGHAM...BROWNSVILLE... BUIE...CARTERSVILLE...CLAUSSEN...CLIO AND DUNBAR. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RJD
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:13 PM EDT | Areal Flood Advisory | ILM | Bladen, Robeson | 2 hr |
| Apr 5, 5:56 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus | 3 hr |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.